Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 49, NWS Lubbock, TX

April 28, 2003Garza County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 28, 2003, 6:39 PM CDT for Garza County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2003, 6:39 PM CDT (23:39 UTC)
Expired
Apr 28, 2003, 7:30 PM CDT
In force
51 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Garza County, TX

The radar

The Lubbock radar (KLBB), 72 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

978 
WUUS54 KLUB 282339
SVRLBB
TXC169-290030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
639 PM CDT MON APR 28 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARZA COUNTY IN NORTHWEST TEXAS

* UNTIL 730 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60
  MPH ALONG A LINE EXTENDING FROM 21 MILES NORTH OF JUSTICEBURG TO NEAR
  JUSTICEBURG...MOVING EAST AT 30 MPH. HAIL THE SIZE OF NICKELS WILL
  BE POSSIBLE WITH THESE STORMS.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  JUSTICEBURG...
  LAKE ALAN HENRY...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3337 10133 3297 10143 3297 10105 3339 10106

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 5:55 PM CDT, 44 minutes earlier.

Area forecast discussion, Apr 28, 5:55 PM CDT, 44 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
555 PM CDT MON APR 28 2003

UPDATED ZONES TO REMOVE WATCH AND PRECIP FROM WESTERN ZONES. LINE OF
STORMS CONTIUNES TO TRANSLATE TO THE EAST ATTM.

XI

PREVIOUS DISCUSSION

DAY ONE...
THE WEAK COLD FRONT THAT WAS SITUATED OVER CHILDRESS EARLIER THIS
MORNING HAS WASHED NORTH. LOW CLOUDS DISSIPATED OVER THAT REGION
JUST AFTER 16Z. AT 19Z ENHANCED HIGH BASED CU DEVELOPING OVER THE
WESTERN FORECAST AREA WITH A FEW ECHOS SHOWING UP. THIS IS IN A
REGION OF MOISTURE CONVERGENCE...HIGH CAPE AND A WEAKER CAP. LOW
LEVEL WINDS ARE BACKED TO THE SOUTHEAST WITH MARGINAL DEW POINTS
AROUND 50 DEGREES.

TONIGHT THE LOW LEVEL JET WITH SOUTH/SOUTHEASTERLY 30 KT WINDS ARE
EXPECTED TO ADVECT/HOLD IN JUICIER AIR OVER THE SOUTH PLAINS.
SCATTERED STORMS ARE EXPECTED TO FORM LATER THIS AFTERNOON AND EARLY
EVENING. LOOKING AT FORECAST SOUNDINGS...STORMS WILL BE HIGH BASED.
UPPER FLOW IS WEAK AND STORMS COULD PRODUCE QUARTER SIZE HAIL AND
DAMAGING WIND GUSTS.

TUESDAY THE BROAD TROUGH OUT WEST WILL TRANSLATE OVER THE DESERT
SOUTHWEST. DISTURBANCES IN THE SOUTHWEST FLOW COMING OUT OF MEXICO
AS WELL AS THE DRYLINE BECOMING ACTIVE LATE IN THE DAY NEAR THE
CAPROCK ESCARPMENT...WILL CAUSE A SLIGHT CHANCE OF STORMS TO DEVELOP
LATE IN THE AFTERNOON. SEE SWODY2 FOR DETAILS FOR SLIGHT RISK AREA.

DAYS TWO THROUGH SEVEN...
DRY LINE WILL SLOSH AROUND THE CENTRAL SOUTH PLAINS AND LOW ROLLING
PLAINS TUESDAY NIGHT WITH DRY LINE EXPECTED TO BE OVER THE
SOUTHEASTERN SOUTH PLAINS/LOW ROLLING PLAINS EARLY WEDNESDAY
MORNING. A 5H SHORTWAVE TROF OVER THE GREAT BASIN IS EXPECTED TO
EJECT EASTWARD INTO THE CENTRAL PLAINS BY WEDNESDAY AFTERNOON
DRIVING DRY LINE FURTHER EAST. THIS FEATURE WILL ALSO INTENSIFY THE
SURFACE LOW OVER THE CENTRAL PLAINS PRODUCING WINDY CONDITIONS
ACROSS THE REGION WEDNESDAY. A WEAK COLD FRONT WILL MOVE INTO THE
AREA EARLY THURSDAY WITH THE DRY LINE OVER CENTRAL TEXAS. A FLAT
RIDGE WILL MOVE ACROSS THE REGION THURSDAY AND FRIDAY WITH A NEAR
ZONAL FLOW ACROSS THE REGION. UPPER FLOW WILL BECOME SOUTHWEST BY
SATURDAY MORNING AS THE UPPER LEVEL LOW OFF THE OREGON COAST
THURSDAY MOVES SOUTH TO JUST WEST OF SANTA MARIA CALIFORNIA BY
SATURDAY MORNING. WITH UPPER RIDGE MOVING ACROSS THE REGION AND GULF
MOISTURE BEING CUT OFF WILL GO WITH DRY FORECAST WEDNESDAY THROUGH
FRIDAY. LEE SIDE TROF BEGINS TO DEVELOP OVER EASTERN NEW MEXICO LATE
FRIDAY WITH A DRY LINE DEVELOPING EARLY SATURDAY AS THE UPPER LOW
MOVES SOUTH. WITH DRY LINE IN THE AREA AND UPPER LOW MOVING INTO THE
DESERT SOUTHWEST. WILL CONTINUE SLIGHT CHANCE POPS SATURDAY THROUGH
SUNDAY NIGHT WITH PRECIPITATION ENDING AS UPPER LOW OPENS UP AND
MOVES NORTHEAST INTO THE CENTRAL PLAINS WITH TROF AXIS OVER THE LOW
ROLLING PLAINS BY EARLY MORNING MORNING. BY MONDAY MORNING DRY LINE
IS EXPECTED TO BE OVER CENTRAL TEXAS WITH A PACIFIC COLD FRONT
ACROSS SOUTHEAST ZONES.

FCSTID = 08

FRIONA      54 85 50 81 / 40 00 10 00
TULIA       57 84 52 82 / 40 00 20 00
LUBBOCK     60 86 57 86 / 40 00 20 00
BROWNFIELD  59 86 58 86 / 40 00 10 00
CHILDRESS   62 86 60 85 / 30 20 30 00
ASPERMONT   63 84 63 87 / 30 20 30 00

.LUB...NONE.
Hazardous weather outlook, Apr 28, 11:30 AM CDT, 7 hours 9 minutes before
TXZ021>044-290000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT MON APR 28 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE
SOUTH PLAINS AND ROLLING PLAINS AND PORTIONS OF THE EXTREME SOUTHERN
PANHANDLE LATE THIS AFTERNOON AND TONIGHT.  LARGE HAIL IS POSSIBLE.

FACTORS CONTRIBUTING TO POSSIBLE THUNDERSTORM DEVELOPMENT INCLUDE
THE DRYLINE WHICH IS EXPECTED TO MOVE EAST INTO THE AREA THIS
AFTERNOON...A DISSIPATING FRONT OVER THE NORTHERN SOUTH PLAINS
...ABUNDANT LOW LEVEL MOISTURE...AND AFTERNOON HEATING.  RELATIVELY
WEAK STEERING WINDS IN THE ATMOSPHERE SHOULD CAUSE ANY STORMS WHICH
DO DEVELOP TO MOVE EAST OR NORTHEAST 15 TO 20 MPH.

.DAYS TWO THROUGH SEVEN...

SEVERE CONVECTION MAY OCCUR TUESDAY AFTERNOON AND EVENING NEAR AND
EAST OF THE CAPROCK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

JWL

In the hours before

Special weather statement, Apr 28, 3:37 PM CDT, 3 hours 2 minutes before
TXZ021>024-027>030-033>036-039>042-290200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
337 PM CDT MON APR 28 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 176 FOR A PORTION OF THE EXTREME SOUTHEAST TEXAS PANHANDLE
AND SOUTH PLAINS. THE WATCH IS IN EFFECT UNTIL 9 PM CDT FOR THE
FOLLOWING COUNTIES...

PARMER...  CASTRO...  SWISHER...  BRISCOE...  BAILEY...  LAMB...
HALE...  FLOYD...  COCHRAN...  HOCKLEY...  LUBBOCK...  CROSBY...
YOAKUM...  TERRY...  LYNN...  AND GARZA.

INCLUDING THE FOLLOWING CITIES...

FRIONA... DIMMITT... TULIA... SILVERTON... MULESHOE...
LITTLEFIELD... PLAINVIEW... FLOYDADA... MORTON... LEVELLAND...
LUBBOCK... CROSBYTON... PLAINS... BROWNFIELD... TAHOKA AND POST.

A SEVERE THUNDERSTORM WATCH MEANS THAN CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN AND CLOSE
TO THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

JW
Special weather statement, Apr 28, 5:54 PM CDT, 45 minutes before
TXZ021>024-027>030-033>036-039>042-290200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
554 PM CDT MON APR 28 2003

THE NATIONAL WEATHER SERVICE HAS CANCELLED A PORTION OF SEVERE
THUNDERSTORM WATCH NUMBER 176.  THE WATCH IS NO LONGER IN EFFECT FOR
THE FOLLOWING COUNTIES...

PARMER... CASTRO... BAILEY... LAMB... COCHRAN... HOCKLEY...
YOAKUM... AND TERRY.

INCLUDING THE CITIES OF...

FRIONA... DIMMITT... MULESHOE... LITTLEFIELD... MORTON...
LEVELLAND... PLAINS AND BROWNFIELD.

SEVERE THUNDERSTORM WATCH NUMBER 176 CONTINUES IN EFFECT UNTIL 9 PM
FOR THE FOLLOWING COUNTIES...

SWISHER... BRISCOE... HALE... FLOYD... LUBBOCK... CROSBY...
LYNN... AND GARZA.

INCLUDING THE FOLLOWING CITIES...

TULIA... SILVERTON... PLAINVIEW... FLOYDADA... LUBBOCK...
CROSBYTON... TAHOKA AND POST.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

JW
Local storm report, Apr 28, 6:15 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
0615 PM CDT MON APR 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    3 NE TAHOKA               TX   66 MPH WIND GUST
04/28/03   LYNN                           TEXAS TECH - WEST TEXAS
                                          MESONET

0509 PM    6 NW SHALLOWATER          TX   0.75 IN HAIL
04/28/03   LUBBOCK

0507 PM    1 E REESE CENTER          TX   WIND DAMAGE
04/28/03   LUBBOCK                        POWER LINES DOWN

0440 PM    6 N BROWNFIELD            TX   WIND DAMAGE
04/28/03   TERRY                          POWER POLE SNAPPED. POWER
                                          LINES DOWN

JWL
Special weather statement, Apr 28, 6:30 PM CDT, 9 minutes before
TXZ043-044-290300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
630 PM CDT MON APR 28 2003

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 178 FOR A PORTION OF THE LOW ROLLING PLAINS.  THE WATCH IS
IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING COUNTIES...

KENT AND STONEWALL

INCLUDING THE FOLLOWING CITIES...

JAYTON AND ASPERMONT

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JW

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:44 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry46 min
Apr 28, 4:52 PM CDTSevere Thunderstorm WarningLUBHale38 min
Apr 28, 5:19 PM CDTSevere Thunderstorm WarningLUBSwisher41 min
Apr 28, 5:25 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.